Dr. Kharazmi explains if a woman can stop taking thyroid drugs once she starts.
It depends on the condition that brought them and in terms of the thyroid disorder. If it is a classic autoimmune thyroid disorder where your body attacks your thyroid gland and ultimately the thyroid gland poops out and becomes deficient, the answer is probably they’re going to be on it for life.
If it’s a condition where there’s what we call thyroiditis and there’s a transit inflammation and damage to the thyroid gland, you may recover back to normalcy. If it’s secondary to medications you were taking that blocks the thyroid from properly working, then that’s a transit phenomena as well.
Majority of women who have thyroid disorders ultimately have to stay on thyroid medication for rest of the life because it falls on the category of autoimmune thyroidits and Hashimoto’s thyroiditis. So yeah, they will ultimately have to stay on it which isn’t a big deal honestly because what you’re just doing is replacing your hormone that’s easily replaceable. It’s not like insulin where you have to do it and monitor multiple times.
With thyroid, you can adjust your dosage, it pretty much stays stable and then periodically monitor it, you’re fine, and you’ll do just fine.
Dr. Kharazmi, M.D.
Dr. Mohammad Kharazmi serves as the anti-aging medicine specialist at the Genetic Institute of Anti-Aging in Costa Mesa, California. He attended the University of California at Irvine for his undergraduate educations and later earned his medical doctorate (M.D.) at UCI’s medical school. In addition to anti-aging, Dr. Kharazmi is Board Certified in internal medicine and geriatrics.
Dr. Kharazmi is the partner and cofounder of Sherman Internal Medicine Clinics, cofounder of Medical Information Network Systems, and member of the American Medical Association. When he is not treating patients Dr. Kharazmi is a national speaker and consultant to Pfizer, Novartis, Aventis, Sankyo, Abbot and TAP.
View Dr. Kharazmi Videos:
Visit Dr. Kharazmi at the Genetic Institute of Anti-Aging